New Mexico, 2018

Flash Flooding and Hail in New Mexico, August 2, 2018

August 2, 2018 · NWS ABQ · 4 events in 4 counties and zones

The center of upper level high pressure drifted into New Mexico on August 2nd and led to very slow-moving thunderstorms with torrential rainfall. The area around the Sangre de Cristo Mountains was the hardest hit with flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The center of upper level high pressure drifted into New Mexico on August 2nd and led to very slow-moving thunderstorms with torrential rainfall. The area around the Sangre de Cristo Mountains was the hardest hit with flooding. Folks around the Ute Park burn scar experienced the most significant flash flooding of the season as a torrent of water tore through parts of the community. Flash flooding was also reported around Mineral Hill as Tecolote Creek overflowed its banks. A severe thunderstorm in Bobcat Pass produced quarter size hail. Thunderstorms drifted south into the area around Chimayo where water rescues occurred along NM-76 and county road 93 was completely destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 2, 10:58 AM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 2, 10:58 AM MST, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1158 AM MDT Thu Aug 2 2018

.AVIATION...
18Z TAF CYCLE
Another round of scattered to isolated showers and thunderstorms are
expected this afternoon and evening, except for a period of numerous
coverage in the mountains. Most of the activity will move toward the
south and southeast at 5 to 20 mph. Wet microbursts will be capable
of erratic wind gusts to 45kt near storms. An upper level trough
crossing the central Rockies should enable some of the activity to
linger into the overnight hours.

44

&&

.PREV DISCUSSION...308 AM MDT Thu Aug 2 2018...
.SYNOPSIS...
Fairly typical Monsoon season weather is forecast today and Friday
with some locally heavy rainfall, but much of northwest New Mexico
will miss out on rain again. High pressure will strengthen over the
state this weekend, leading to a downtrend in thunderstorm coverage
and a warming trend with above normal temperatures forecast. High
pressure will relocate from New Mexico to over the Great Basin and
California next week, opening the door for more moisture to move into
New Mexico leading to an uptick in thunderstorm coverage.

&&

.DISCUSSION...
The upper level high over Arizona will nudge into New Mexico today,
but given sufficient moisture remaining over the state and daytime
heating, another fairly active day is anticipated. Locally heavy
rainfall is possible once again, with localized flash flooding
over already saturated soils. This includes the south central
mountains and recent burn scars, but forecast confidence in storm
coverage too low to issue a flash flood watch. The upper high will
drift south Friday, allowing a shortwave trough to move across
Colorado and northern New Mexico. The added forcing provided by the
shortwave trough should allow for an uptick in storms, with decent
shear across northeast New Mexico possibly leading to a severe storm
or two.

A warming trend is forecast this weekend with a downtick in
thunderstorm coverage as the upper high moves over the state and
strengthens to near 597dam at 500mb by late Sunday. As a result,
high temperatures will climb above normal areawide. No worries though
for rain-lovers, as the upper high is modeled by both the 00z ECMWF
and GFS to relocate over the Great Basin and California next week
allowing for a resurgence in daily rounds of storms. A favorable
north/northeast flow regime will set up by mid to late next week that
should bring both the Santa Fe and Albuquerque Metro areas more
rain.

11

&&

.FIRE WEATHER...
A large upper level high over the Desert Southwest will shift
slightly eastward today. This will result in light winds at the
surface and aloft. Recycled moisture will generate scattered
afternoon and evening showers and thunderstorms, mainly across
western and central NM. Light steering flow this afternoon and
evening will bring the threat of flash flooding, especially in the
recent burn scar areas. Ventilation rates will be poor to fair today
east of the central mountains and fair to good to the west.  A weak
upper level trough will cross southern CO and far northern NM Friday
with coverage of showers and thunderstorms generally scattered
across the entire area with pockets of numerous activity over the
higher terrain. A few thunderstorms could become severe Friday
afternoon and evening across northern and eastern NM with gusty
winds and large hail. Ventilation rates Friday will be fair to good
across most of the region with near excellent rates in the far
eastern plains and portions of northwest NM.

The upper high will build eastward over NM Saturday and Sunday, and
thunderstorm activity will diminish and be most likely over the
higher terrain. Relative humidity over the weekend will decrease,
but minimum values will still be near to above 20 percent across the
region. Winds Saturday and Sunday will be light across most of the
area, but south winds 10 to 15 mph will develop across the eastern
plains each afternoon. The upper high will shift back to the west
Monday through Thursday, allowing moisture from the east to return
to NM. Shower and thunderstorm activity will generally be scattered
through this period with daytime temperatures trending slightly
cooler, but still above normal for early August.

28

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 2, 3:06 AM MST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
406 AM MDT Thu Aug 2 2018

NMZ501>540-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
406 AM MDT Thu Aug 2 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 inches of rainfall. A few storms may
also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous thunderstorms are expected Friday. Storm
motions will be slow and rainfall could become heavy. This may lead
to localized areas of flash flooding, especially over and near recent
and older burn scars. Isolated locations may receive up to 2 inches
of rainfall. A few storms may also produce small hail and wind gusts
to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Local storm report, Aug 2, 9:00 AM MST, 4 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1000 AM MDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             EL PORVENIR             35.69N 105.37W
08/01/2018  M1.00 INCH       SAN MIGUEL         NM   FIRE DEPT/RESCUE

0255 PM     HAIL             RAINSVILLE              35.98N 105.21W
08/01/2018  E1.25 INCH       MORA               NM   TRAINED SPOTTER

0548 PM     HAIL             BELEN                   34.66N 106.78W
08/01/2018  E1.00 INCH       VALENCIA           NM   PUBLIC

0700 PM     HAIL             1 SW WHEATLAND          34.90N 103.37W
08/01/2018  M1.00 INCH       QUAY               NM   TRAINED SPOTTER

0700 PM     TSTM WND GST     1 SW WHEATLAND          34.90N 103.37W
08/01/2018  M60 MPH          QUAY               NM   TRAINED SPOTTER

0710 PM     TSTM WND DMG     WHEATLAND               34.91N 103.35W
08/01/2018                   QUAY               NM   NMDOT

            LARGE TREE BRANCHES DOWN

0714 PM     HAIL             2 S WHEATLAND           34.88N 103.35W
08/01/2018  E1.00 INCH       QUAY               NM   NMDOT

&&

EVENT NUMBER ABQ201800774 ABQ201800775 ABQ201800776 ABQ201800777
ABQ201800778 ABQ201800782 ABQ201800781

DAK

The radar

The Albuquerque radar (KABX), 138 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, San Miguel

When
August 2, 1:00 PM MST to 2:30 PM MST
Where
San Miguel County, 2.3 mi NW of Mineral Hill to 1.46 mi NW of Mineral Hill
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.635, -105.427

The Tecolote River overflowed its banks onto NM-283 near Mineral Hill.

Hail, Taos

When
August 2, 5:08 PM MST to 5:11 PM MST
Where
Taos County, 3.94 mi E of Red River
Measured
1 in hail
Reported by
Social Media
Coordinates
36.700, -105.340

Hail up to the size of quarters at Bobcat Pass.

Flash Flood, Colfax

When
August 2, 5:32 PM MST to 7:30 PM MST
Where
Colfax County, 0.97 mi SSW of Ute Park to 3.38 mi WNW of Ute Park
Cause
Heavy Rain / Burn Area
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
36.547, -105.108

Widespread significant damage from flash flooding on the Ute Park burn scar. NMDOT closed U.S. Highway 64 due to flooding and debris over the roadway. A total of 28 homes were impacted, some were the same as the ones impacted on July 13th. Six homes were completely cut-off from access due to several feet of mud, rocks, and debris. Damage amounts are estimated.

Flash Flood, Santa Fe

When
August 2, 8:00 PM MST to 9:00 PM MST
Where
Santa Fe County, 4.61 mi E of Santa Cruz to 4.13 mi E of Santa Cruz
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.001, -105.969

A motorists attempting to cross a flooded roadway along the Santa Cruz River was swept away and rescued. Damage amounts are estimated for loss of the vehicle.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762889, 762888, 762893, 762897.